Advertisement

Jump to content


Photo

Are stool softeners safe for long term use?


  • Please log in to reply
11 replies to this topic

#1 beth_crocker1

beth_crocker1

    Prolific Member

  • Members
  • PipPipPip
  • 562 posts

Posted 18 January 2001 - 05:27 PM

Advertisement
I take 2 docusate stool softeners everynight before bed. But I am concerned about long term affects. I know that your not supposed to use laxatives long term, and bleieve it or not , ive never used a laxative. Does anyone know if docusate is addictive or bad for long term use?


Advertisement

#2 Guest_nightirene_*

Guest_nightirene_*
  • Guests

Posted 18 January 2001 - 06:16 PM

I was just about to ask the same question as Beth when I saw her query. I have had IBS-C since my early teens (over 35 years ago). Lately, it's been getting worse. I drink gallons of water, eat prunes, oat bran, etc., but my BM is still hard. I have IBS that does not respond well to fiber; I can handle oat bran, cooked carrots, and other softer fruits and vegetables, but metamucil and other bulk fiber, nuts, whole grains other than oats, and raw vegetables and many fruits make me worse. Lately, I've been taking increasing amounts of M.O.M. and am looking for something else to try instead because I don't think that 2,000 mg of magnesium on a daily basis is healthy (400-800 mg. is usual vitamin supplement dose). I just bought a bottle of colace and took 3 capsules with a full glass of liquid. I notice a horrible taste in my mouth and a bit of nausea within minutes. The bottle said to take 3 capsules until the stool is softened and then cut back to 1 a day. It sounds like you can take it indefinitely. But, I would like to get input from others who have tried it. Did you get the bitter taste in your mouth? Did it work? Are you taking it long term? What dosage? On a related subject, I'm on day 25 of Mike's tapes, and I think they are helping!!!

#3 Kathleen M.

Kathleen M.

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 34,890 posts
  • Country:United States

Posted 18 January 2001 - 06:29 PM

I saw a couple of things that had the don't take laxatives too much thing about it, but I did a bit of research on this laxative induced cathartic colon thing and found this info. It sounds like most of the things that caused that have been taken off the market. Title [Side effects of laxatives] Author M�uller-Lissner S Address Medizinische Klinik, Ludwig-Maximilians-Universit�at M�unchen. Source Z Gastroenterol, 30(6):418-27 1992 Jun Abstract The side effects of anthraquinones, diphenylmethane derivatives (e.g. bisacodyl, sodium picosulphate), saline laxatives, lactulose, and cisapride are discussed. When taken in recommended doses, no relevant side effects have been observed, except for hypermagnesemia following magnesium containing cathartics in renal insufficiency. This holds also true for the time of pregnancy and lactation. (Pseudo-)melanosis coli is characterized by pigment loaded macrophages without apparent functional consequences. It occurs mainly after anthraquinones, but to a lesser degree also after diphenylmethane derivatives. Clinically relevant side effects of the above laxatives have been published exclusively after excessive dosing. They consist in electrolyte disturbances (mainly hypokalemia), metabolic alkalosis, renal tubular dysfunction, and other less frequent side effects. Cases of "cathartic colon" have not been published during the last decades. It was probably due to laxatives which are no longer used. And the same crew published this, but the abstract nor the article is available on the web, but any library should be able to get the article for you.�� �Title What has happened to the cathartic colon? Author M�uller-Lissner S Address Abteilung f�ur Innere Medizin, Krankenhaus Weissensee Sch�onstr, Berlin, Germany. Source Gut, 39(3):486-8 1996 Sep
My story of beating IBS: My Story with IBS
Ph.D in Biology

#4 Tiss

Tiss

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 2,217 posts

Posted 18 January 2001 - 11:08 PM

I have been taking stool softeners (without a laxative) for years. All my doctors have said its not a problem. I've taken 3 every night for years but really I dont' think they help with constipation-its just to soften the stool.
Tiss

#5 flux

flux

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 10,398 posts

Posted 19 January 2001 - 03:16 AM

quote:
I did a bit of research on this laxative induced cathartic colon thing and found this info. It sounds like most of the things that caused that have been taken off the market.
Not quite. See www3.infotrieve.com/medline/infotrieve/detail.asp?med9799+530011+"(cathartic)"andwww3.infotrieve.com/medline/infotrieve/detail.asp?med9799+833751+"(cathartic)"However, this probably doesn't apply to the stool softeners.[This message has been edited by flux (edited 01-19-2001).]
I am not a doctor, but utilize sources of information not readily available to the public. Some of this information may contradict what you think you know and some of it may sound harsh, but the information is what it is, and you got it here for free. I am just a messenger. Always consult a real doctor.

#6 Kathleen M.

Kathleen M.

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 34,890 posts
  • Country:United States

Posted 19 January 2001 - 10:34 AM

Flux,All the drug information sheets I could find on the stool softeners said do not take for more than one week because they would cause dependancy on laxatives. However, I think that the articles I found may suggest this isn't as big a risk as all the warnings seem to indicate.Other than an overexaggerated fear of cathartic colon I can't figure out why all the data sheets for stool softeners carry such strong warnings. K.
My story of beating IBS: My Story with IBS
Ph.D in Biology

#7 JeanG

JeanG

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 6,922 posts

Posted 19 January 2001 - 11:14 AM

My doc said it was ok to take the stool softeners (not the laxatives) on a regular basis. I generally don't need them now, but occasionally have to take pain pills which are constipating, so I take them at that time. JeanG
*** Seeking accurate information in the fight against IBS ***

#8 ng

ng

    Regular Member

  • Members
  • PipPip
  • 71 posts

Posted 19 January 2001 - 12:44 PM

nightirene:I'm IBS-C as well and have been debating using Mike's Tapes. Can you tell me how you think they are working?

#9 lk

lk

    Prolific Member

  • Members
  • PipPipPip
  • 506 posts

Posted 19 January 2001 - 01:01 PM

For those of you who have trouble with fiber, have you ever tried taking a ridiculously small amount. I can't handle psyllium (metamucil) at all. I tried Citucel and had the best results when I reduced my intake to only 1/4 teaspoon a day (recommended dose is 1 or 2 tablespoons!)I still had a bit of gas from that so I've moved on to taking FiberChoice wich causes way less gas than the Citrucel. I've found the best dose for me is 1/6 of a tablet in the AM and 1/6 of a tablet in the PM. Along with a small amount of magnesium (200-400mg) this has been working quite well.Just a suggestion. As for stool softeners, I tried taking them a couple of times and I found that they made me feel very dehydrated - with a gross taste in my mouth - and didn't seem to work as well as my tiny amount of fiber. I guess ask your doctor for the best answer of whether or not their safe. I think they might be better than MOM as a laxative every day.

#10 beth_crocker1

beth_crocker1

    Prolific Member

  • Members
  • PipPipPip
  • 562 posts

Posted 31 January 2001 - 05:54 PM

Ok, Im still not clear on the stool softener thing. I asked my doctor about it again and he said that they are safe for long term use. But most of the info about them that I find on the internet are saying that they are not good for long term use. They are grouped in the laxative category , Im not sure why, cause they do not have a stimulant in them, they just make things softer. Does anyone know anything about them. I guess I should believe my doctor, but then I dont understand why all this other stuff is saying they are not safe for long term use. I ve been having to use them a lot lately because of a fissure, and I think I will need to continue using them .

#11 babydoc_au

babydoc_au

    Prolific Member

  • Members
  • PipPipPip
  • 540 posts

Posted 31 January 2001 - 08:41 PM

I couldn't find anything on using docusate longterm, only liquid paraffin, which is not recommended for long-term use.I find that eating the sprouted grain bread has a softening action as well as bulking. Combined with a magnesium supplement, this is very effective for me. I haven't needed to take a laxative in ages.

#12 Ty

Ty

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 1,780 posts

Posted 31 January 2001 - 09:03 PM

Ditto what babydoc said.Right now I just take magnesium supplements and those work very well. I found I had to drink a lot of water with the sprouted grain bread, so for now I've stopped taking it.Hope this helps.Ty------------------There is nothing so strong as gentleness,and there is nothing more gentle as real strength.
Ty
*Women and cats will do as they please, and men and dogs should relax and get used to the idea.*
-Robert A. Heinlein





Advertisement


About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

Irritable Bowel Syndrome |  Inflammatory Bowel Disease |  Crohn's Disease |  Ulcerative Colitis |  Fibromyalgia |  GERD - Reflux Disease


©Copyright 1995-2014 IBS Self Help and Support Group All rights reserved




This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here